Mississippi, 2012

Hail and Damaging Winds in Mississippi, June 4, 2012

June 4, 2012 · NWS JAN · 10 events in 6 counties and zones

Showers and thunderstorms developed in association with a slow moving frontal boundary. Some of these storms brought damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a slow moving frontal boundary. Some of these storms brought damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 4, 2:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 2:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT MON JUN 4 2012

...STRONG TO SEVERE STORMS POSSIBLE NORTHEAST TODAY...

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...ACTIVE WEATHER RETURNS
TO THE AREA TODAY AND CONTINUES TUESDAY. SHORTWAVES DIVING DOWN THE
BACKSIDE OF A LARGE CLOSED LOW CENTERED OVER THE NEW ENGLAND STATES
THIS MORNING...WILL AMPLIFY THE UPPER LEVEL TROUGHING OVER OUR
REGION THROUGH THE SHORT TERM AND SEND A NEARLY STATIONARY BOUNDARY
SOUTH AGAIN AND ACROSS THE OUR CWA TUESDAY AS A WEAK COLD FRONT.
THIS BOUNDARY WILL SERVE TO FOCUS CONVECTION THOUGH THE PERIOD. AN
EARLIER MCS THAT DEVELOPED ALONG THE STALLED BOUNDARY PUT OUT AND
OUTFLOW BOUNDARY THAT HAS EDGED INTO OUR NORTHEAST MOST ZONES EARLY
THIS MORNING. A SHORTWAVE OVER THE SOUTHERN PLAINS WAS HELPING
ADDITIONAL CONVECTION DEVELOP ALONG THE BOUNDARY THAT MAY TRACK
ACROSS OUR NORTHEAST ZONES LATER THIS MORNING AS INDICATED BY SOME
HIRES MODELS. BY THIS AFTERNOON THOUGH...PWS ACROSS OUR NORTH WILL
SURGE ABOVE AND INCH AND A HALF. MID LEVEL LAPSE RATES NEAR 6.75
C/KM AND VERTICAL TOTALS NEAR 29C WILL CONTRIBUTE TO THE POTENTIAL
FOR A FEW STRONG TO SEVERE STORMS INTO THIS EVENING MAINLY ALONG AND
NORTH OF A LINE FROM GREENWOOD TO DE KALB. WIND GUSTS TO 60 MPH AND
QUARTER SIZE HAIL WILL BE THE MAIN THREATS. MOST OF THE CONVECTION
WILL WEAKEN LATER THIS EVENING BUT MODELS SHOW CONVECTION GETTING AN
EARLY START TUESDAY MORNING AND EDGING INTO OUR NORTHERN MOST ZONES
JUST AHEAD OF THE COLD FRONT BY SUNRISE. THE NAM IS THE FASTEST AND
ECMWF THE SLOWEST WITH THE FRONT DROPPING SOUTH THROUGH THE CWA
TUESDAY. THERMODYNAMIC PARAMETERS LOOK A LITTLE WEAKEN BUT STILL
INDICATE A POTENTIAL FOR STRONG TO SEVERE STORMS ALONG AND SOUTH OF
THE FRONT. WL INCLUDE MENTION OF THIS MAINLY SOUTH OF HIGHWAY 82
TUESDAY AS THE COLD FRONT IS EXPECTED APPROACHING THE CENTRAL
PORTIONS OF OUR CWA DURING THE MAXIMUM DAYTIME HEATING. DRIER AIR
WITH UPPER 50 DEW POINTS AND PWS BACK BELOW AN INCH ARE EXPECTED
ACROSS THE NORTHERN HALF OF OUR CWA BY TUESDAY EVENING. THERE ARE
INDICATIONS THAT THE FRONT WILL BE VERY SLOW TO MOVE THROUGH THE CWA
AND ONLY BE JUST SOUTH OF I-20 BY WEDNESDAY MORNING CONTINUING TO
HELP SPAWN CONVECTION THROUGH THE NIGHT ACROSS OUR SOUTHERN ZONES.
HAVE GONE ABOVE MAV POPS ACROSS THE NORTHEAST TODAY AND THE SOUTHERN
HALF OF OUR AREA TUESDAY AND TUESDAY NIGHT. /22/

.LONG TERM...WEDNESDAY THROUGH MONDAY...MODELS LOOK TO HAVE COME
INTO BETTER AGREEMENT TONIGHT WITH BRINGING THE FRONT TO AROUND THE
HIGHWAY 84 CORRIDOR BY WEDNESDAY. A SHORTWAVE WILL HELP TO ENHANCE
CONVECTION ON WEDNESDAY MAINLY ALONG AND SOUTH OF THE STALLED
FRONTAL BOUNDARY. WITH ENOUGH INSTABILITY...MOISTURE AND VERTICAL
TOTALS AROUND 26-27C...CANT RULE OUT A FEW STRONG TO SEVERE STORMS
WEDNESDAY AFTERNOON SOUTH OF THE FRONT. HIGH PRESSURE FROM THE GREAT
LAKES REGION WILL SLOWLY FILTER INTO THE NORTHERN SECTIONS OF THE
CWA. THE GFS/SREF/GFS ENSEMBLES CONTINUE TO PUSH THE FRONT FURTHER
SOUTH OF THE AREA BY THURSDAY...WHILE THE ECMWF LINGERS IT IN THE
SOUTH THROUGH THURSDAY. HAVE CONTINUED WITH THE CONSENSUS FOR THIS
FORECAST PACKAGE WITH THE FRONT MOVING THROUGH THE ENTIRE AREA BY
THURSDAY. DRIER CONDITIONS WILL PREVAIL BUT TEMPERATURES WILL STILL
BE IN THE UPPER 80S/LOWER 90S AS UPPER RIDGING BUILDS OVER THE
REGION AS WELL AS HIGH PRESSURE AT THE SFC. THE ARKLAMISS WILL
REMAIN DRY FROM ABOUT THURSDAY THROUGH SATURDAY...WHEN A SHORTWAVE
FROM TEXAS BEGINS TO SLOWLY MOVE ACROSS THE REGION. THIS WILL HELP
TO BRING RAIN CHANCES BACK TO THE AREA FROM ABOUT SATURDAY THROUGH
AT LEAST MONDAY. /28/

&&

.AVIATION...VFR CONDITIONS WERE BEING REPORTED AT ALL TAF SITES AT
09Z AND WILL PREVAIL FOR THE MOST PART THROUGH TUESDAY. HOWEVER...
THERE WILL BE AN INCREASING RISK FOR TSTM ACTIVITY IN ASSOCIATION
WITH A SOUTHWARD MOVING FRONTAL BOUNDARY LATER TODAY INTO TUESDAY.
THE GREATEST RISK WILL INITIALLY EXIST FOR THE GLH-GWO-GTR
CORRIDOR...AND SHIFT TO AREAS ALONG AND SOUTH OF THE JAN-MEI
CORRIDOR BY LATE TUESDAY AND THEN HBG BY WEDNESDAY MORNING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  70  92  68 /  17  17  41  44
MERIDIAN      92  69  91  66 /  21  19  48  37
VICKSBURG     92  69  91  68 /  16  19  34  44
HATTIESBURG   94  72  94  70 /   5  17  54  44
NATCHEZ       91  71  90  71 /   5  18  52  44
GREENVILLE    91  70  92  67 /  30  23  32  24
GREENWOOD     90  70  92  64 /  37  26  32  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/28
Hazardous weather outlook, Jun 4, 4:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
512 AM CDT MON JUN 4 2012

MSZ018-019-025>033-036>039-045-046-051015-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-NESHOBA-
KEMPER-
512 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO QUARTER SIZED
HAIL AND WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE TODAY ACROSS THE
NORTHEAST. THIS AREA WAS GENERALLY NORTH OF A LINE FROM GREENWOOD TO
DE KALB. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS. SOME STORMS MAY MOVE ACROSS THE
NORTHEAST EARLY THIS MORNING AND THEN AGAIN LATER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO
QUARTER SIZED HAIL...WIND GUSTS OF 50 TO 60 MPH...AND LOCALLY HEAVY
RAIN WILL BE TUESDAY ALONG AND AHEAD OF A COLD FRONT THAT WILL BE
SLOWLY DROPPING ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUESTED TODAY AND TUESDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>044-047>066-
072>074-051015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-WARREN-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
512 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO QUARTER
SIZED HAIL...WIND GUSTS OF 50 TO 60 MPH...AND LOCALLY HEAVY RAIN
WILL BE TUESDAY ALONG AND AHEAD OF A COLD FRONT THAT WILL BE
SLOWLY DROPPING ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUESTED TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jun 4, 5:07 AM CST, 53 minutes before
MSZ026-028>033-041210-
WEBSTER MS-OKTIBBEHA MS-MONTGOMERY MS-LOWNDES MS-GRENADA MS-CLAY MS-
CHOCTAW MS-
607 AM CDT MON JUN 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 AM CDT MON JUN 4 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 28 MILES NORTHWEST OF
GORE SPRINGS TO 22 MILES NORTH OF CALEDONIA AT 608 AM CDT...MOVING
SOUTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN CHOCTAW...CLAY...EASTERN GRENADA...LOWNDES...NORTHEASTERN
MONTGOMERY...OKTIBBEHA AND WEBSTER COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

LAT...LON 3329 8829 3328 8874 3331 8941 3390 8980
      3390 8977 3387 8976 3387 8951 3373 8950
      3374 8904 3376 8894 3382 8893 3382 8873
      3368 8871 3369 8850 3367 8846 3369 8837
      3375 8832 3375 8825
TIME...MOT...LOC 1108Z 326DEG 57KT 3409 8979 3395 8841

MME

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Lowndes

When
June 4, 6:00 AM CST
Where
Lowndes County, 2.7 mi SE of Steens
Measured
0.75 in hail
Reported by
Public
Coordinates
33.540, -88.290

Thunderstorm Wind, Bolivar

When
June 4, 6:35 PM CST
Where
Bolivar County, 0.9 mi SE of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.590, -91.070

A few power lines were blown down.

Hail, Washington

When
June 4, 6:42 PM CST
Where
Washington County, 0.58 mi E of Winterville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.500, -91.060

Thunderstorm Wind, Washington

When
June 4, 7:05 PM CST
Where
Washington County, 0.69 mi S of Greenville
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.390, -91.050

The entire roof of a unit at an apartment complex was removed. Two families were displaced as a result. In addition, power lines were blown down at two locations in the city and a large tree was uprooted on Washington Avenue.

Thunderstorm Wind, Sunflower

When
June 4, 7:25 PM CST
Where
Sunflower County, 0.58 mi E of Indianola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.450, -90.640

Power outages occurred due to trees falling on power lines around Indianola.

Hail, Washington

When
June 4, 7:26 PM CST
Where
Washington County, 0.58 mi W of Arcola
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.270, -90.910

Hail, Washington

When
June 4, 7:35 PM CST
Where
Washington County, 0.58 mi W of Manhattan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.270, -90.880

Thunderstorm Wind, Washington

When
June 4, 7:35 PM CST
Where
Washington County, 0.58 mi W of Manhattan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.270, -90.880

Several trees and power lines were blown down.

Thunderstorm Wind, Humphreys

When
June 4, 8:55 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -90.490

Several large limbs were blocking roads in Belzoni.

Thunderstorm Wind, Carroll

When
June 4, 10:15 PM CST
Where
Carroll County, Vaiden
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.330, -89.750

A couple of trees and a power line were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384304, 384305, 384306, 384307, 384309, 384310, 384311, 384312, 384313, 384314.